Oklahoma, 2017

Damaging Winds in Oklahoma, June 17 to 18, 2017

June 17 to 18, 2017 · NWS OUN · 3 events in 2 counties and zones

Storms formed along a southward moving cold front overnight between the 17th and the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a southward moving cold front overnight between the 17th and the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 8:11 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 17, 8:11 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
911 PM CDT Sat Jun 17 2017

.UPDATE...
Cancelled the heat headlines from earlier today.

Increased rain chances and lowered overnight lows slightly
tonight in northern and central Oklahoma.

&&

.DISCUSSION...
Severe thunderstorm potential appears to be increasing later
tonight in northern Oklahoma.

Latest radars at 905 pm indicated isolated to numerous
thunderstorms near a developing surface cold front in southern
Kansas. Think this activity will slowly increase in coverage over
the next hour or so and continue to move south/southeast and into
northern Oklahoma between 10 pm and midnight. One or more
complexes of storms may materialize from this activity in the next
several hours and at least impact locations in the latest SPC Day
1 Outlook area, north of a Buffalo to Fairview to Guthrie line.
Not sure how far south activity will get due to stronger capping
with unseasonably warm 700 mb temperatures +14 to +17C ahead of
the approaching cold front.

Due to rather high instability (MUCAPE 3000-6000 J/kg) and
sufficient shear (0-6 km shear 30-45 kt) according to latest RAP
model analysis, a mixture of supercells and multicells can be
expected tonight. Think the main mode of storms in northern
Oklahoma will multicell clusters and lines that will generally
move southeast. With DCAPE values 1000-1800 J/kg and multicells as
the dominant storm mode, think damaging winds would be the main
hazard with storms later tonight in northern Oklahoma with a lower
potential for large hail and a very low potential for tornadoes.
If storms train over the same areas, heavy rainfall and flash
flooding would be possible as the air is quite moist (precipitable
water values generally 1.2-1.7" and surface dewpoints in the
lower to mid 70s.

The storms will push an outflow boundary/effective surface cold
front southward quickly tonight, allowing for breezy to windy and
cooler conditions to move into Oklahoma tonight as well as
western north Texas towards sunrise. Some models have been hinting
that gradient north to northeasterly surface winds (even away from
thunderstorms) may approach Wind Advisory criteria with gusts 40
to 50 mph later tonight in western Oklahoma and western north
Texas. For now, will not issue a Wind Advisory as not sure how
strong the surface winds will be behind the outflow
boundary/effective surface cold front.

Products will be updated shortly.

MBS

&&

.PREV DISCUSSION... /issued 651 PM CDT Sat Jun 17 2017/

DISCUSSION...
The 00Z aviation discussion follows....

AVIATION...
A strong cold front across Kansas at 00Z will advance south across
Oklahoma and north Texas overnight and into Sunday morning. Strong
and severe thunderstorms have already begun along this front, and
they are expected to continue to accompany the front...or lag
behind it by a few hours...through much of the evening and
overnight period. Also overnight, a layer of stratocumulus is
expected to form with bases at about 2,500 ft behind the front.
These ceilings will generally last about 3 to 5 hours at each
site, excluding KGAG/KWWR and KPNC. There may be a rather extended
period of thunderstorms at KPNC. Guidance is somewhat mixed
regarding the KPNC experience this evening/overnight, but storms
will probably arrive around 04Z and may continue to as late as 11
or 12Z. Warm mid-level temperatures will likely limit the south
and west extent of the overnight storms, so TSRA are unlikely at
all sites other than KPNC, but it will be a close call for KGAG,
KWWR, KOKC, and KOUN. Storms may form late in the day Sunday
around KSPS and possibly KLAW.

CmS

PREV DISCUSSION... /issued 310 PM CDT Sat Jun 17 2017/

DISCUSSION...
Effects of dissipating MCS over southeast Oklahoma having much
greater influence on forecast. We will be removing heat advisory for
far southeast Oklahoma where stratus and cirrus have and will keep
temperatures from reaching advisory criteria even though we will see
two or three more hours of rising temperatures. Anomalously high
dewpoints will allow us to keep much of central Oklahoma with
headlines despite temperatures failing to reach forecast highs.
Southeast parts of Lincoln county will not come close to excessive
heat advisory but northwest parts of the county are near or above
105 right now. Therefore we will leave excessive heat area as is.

MCS will also allow farther west lower level thermal/instability
axis but near record 800-650mb temps across much of the region will
keep westward extent of convection in check tonight. As s/wv trough
approaches Central and Southern Plains tonight along with strong
frontal boundary, another MCS appears likely to affect at least
north-central and northeast portions of Oklahoma. With the mentioned
very warm mid-level temperatures, believe it will be very hard to
get convection west of I-35 but will include low POPs across central
Oklahoma for the overnight period given uncertainty of impacts of
mentioned outflow boundary. With mid-level temperatures quickly
cooling tomorrow, in concert with lower level heating and
convergence near slowing frontal boundary near Red River Valley,
will keep chances for storms Sunday and Sunday night across southern
Oklahoma and adjacent northern Texas. Greater coverage will likely
be over southeast portions of Oklahoma and may linger into Monday.

After much cooler temperatures Sunday and Monday, warming trend with
humid conditions and return to southerly flow expected next week.
Building southwest U.S. upper ridge will keep influence of
convection mainly to our north through the week with inconsistent
signals and agreement in extended models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  85  63  87 /  20  30  10   0
Hobart OK         72  87  64  89 /  10  10  10  10
Wichita Falls TX  75  89  67  90 /   0  20  30  10
Gage OK           68  84  60  86 /  20   0   0   0
Ponca City OK     68  84  60  87 /  60  20   0   0
Durant OK         75  88  68  89 /  10  40  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/23
Hazardous weather outlook, Jun 17, 7:22 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
822 PM CDT Sat Jun 17 2017

OKZ004>048-050>052-TXZ083>090-190130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
822 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms tonight
across parts of northern Oklahoma.

Location...
The Slight Risk area is north of a Buffalo to Fairview to Guthrie
to Cushing line. A Marginal Risk area surrounds the Slight Risk
area and is north of a Gage to Watonga to Edmond to Prague line.

Timing...
10 pm to 5 am.

Impacts...
Damaging winds up to 80 mph are expected to be the main hazard...
Hail up to the size of half dollars...

Discussion...
Scattered thunderstorms in southern Kansas are expected to
organize into clusters and lines this evening, then move east
southeast across northern Oklahoma later tonight. Pockets of
damaging winds and perhaps severe hail can be expected with the
storms. Storms may weaken after 3 am tonight as they move towards
central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Heavy rainfall/Flooding...
A few locations in northern Oklahoma may get a few inches of
rainfall tonight in a short period of time which could result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are possible across portions of central and
southern Oklahoma and western north Texas on Sunday and Sunday
night. A few of these storms could be severe with large hail,
damaging winds, and locally heavy rainfall.

Thunderstorms are also possible across far southern Oklahoma and
western north Texas Monday morning, and across northwestern
Oklahoma Wednesday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Jun 17, 9:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1035 PM CDT SAT JUN 17 2017

OKZ005-180400-
Woods OK-
1035 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
1100 PM CDT...

AT 1032 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles north of Aetna to
17 miles west of Hardtner to 6 miles north of Freedom, moving east at
45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Capron and Camp Houston.

LAT...LON 3700 9854 3679 9854 3670 9859 3681 9920
      3697 9901 3700 9902
TIME...MOT...LOC 0332Z 279DEG 41KT 3716 9900 3697 9895 3686 9909

MAHALE

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
June 17, 9:35 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Logan

When
June 18, 2:45 AM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Logan

When
June 18, 2:50 AM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710773, 710774, 710775.